DEAR DR. ROACH: On a number of occasions, you have written about statins and mentioned their side effects, notably muscle damage. My physician put me on a statin about seven years ago, and after only 35 days I had a frighteningly bad episode. I gave up on the statins, but they left me with permanent damage to the muscle across my waist and a muscle on my left side. My physician then put me on gemfibrozil, two pills a day 30 minutes before eating. The gemfibrozil has lowered my bad cholesterol and triglycerides, and raised my good cholesterol -- with no side effects.
Why do you never mention gemfibrozil in replies to correspondents with statin problems? -- R.E.
ANSWER: The goal of treating high cholesterol is to reduce the risks of heart attack and of dying. Not all treatments for high cholesterol achieve that. The statin class has the best evidence of reducing the risk of heart attack, stroke and death. Ezetimibe (Zetia) has shown some benefit, but is not studied nearly as well. The new, expensive, injectable medicines (the PCSK9 inhibitors) have preliminary data showing benefit, too.
By contrast, the fibrates, such as gemfibrozil (Lopid) and fenofibrate (Tricor) have been extensively studied, and show benefit only in a limited set of patients, such as those with low HDL levels and high triglycerides. When examined in a large group of patients, these drugs did not reduce death rates, and had a trend toward an increase in total mortality. I seldom recommend fibrates like gemfibrozil.
DEAR DR. ROACH: I suffer from a chronic urinary tract infection. I am 73 years old, and the walls of my vagina are dry, according to my gynecologist. I have not had sex with my husband due to his prostate problems. I have been given many different antibiotics in the past two years. The UTI leaves, only to come back in two or three weeks. I watch my diet and have tried vitamin C, and I drink plenty of water and cranberry juice. They have done nothing for me. Please suggest what I can do. -- M.M.
ANSWER: Recurrent infection over this long a period of time is not normal, and suggests an underlying cause. Based on what you’ve told me, there’s an obvious one: atrophic vaginitis. After menopause, women have lower levels of estrogen, and the lining of the vagina can atrophy, becoming dry and thin. Because the lining of the urethra, the tube that drains urine, also can become thinned, bacteria can enter the bladder and cause frequent infections. Some women with atrophic vaginitis will seek medical attention because of painful intercourse, but often women won’t go to their doctor. Worse yet, their doctor won’t do a thorough history and physical exam.
I don’t understand why your gynecologist hasn’t suggested treatment. Most women get very good relief from a vaginal estrogen cream, and this often puts a stop to the urinary tract infections. However, if they continue despite this, it may be worth looking for another cause, such as a kidney stone.
DR. ROACH WRITES: A retired internist wrote in to remind me to consider Zollinger-Ellison syndrome for a recent column about chronic stomach ulcers. Z-E is quite uncommon, and is caused by a tumor producing the hormone gastrin, which causes excess stomach acid secretion and ulcers. It also causes diarrhea, so that’s an important question to ask. Thanks to Dr. Jean Creek.
TO READERS: The booklet on heart attacks, America’s No. 1 killer, explains what happens, how they are treated and how they are avoided. Readers can order a copy by writing: Dr. Roach Book No. 102, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.